Total amount: € 0,00
Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index
Online ISSN 1827-1812
Di Grande A. 1, Giustolisi V. 2, Giuffrida C. 2, Noto P. 2, Nigro F. 1, Amico S. 1
1 Unità Operativa Complessa di Medicina e Chirurgia d’Accettazione e d’Urgenza, Azienda Ospedaliera S. Elia, Caltanissetta ;
2 UOC di Medicina d’Urgenza, Azienda Ospedaliera Vittorio Emanuele Ferrarotto, S. Bambino, Catania
The use of herbal therapy for the prevention and treatment of a variety of illnesses has increased in recent years. Whereas most herbal remedies, when properly used, are safe, the possibility of adverse effects or intoxications certainly exists. We describe a case of a young woman suffering in the last two years from chronic asthenia due to hypokalemic myopathy of uncertain origin, for which she took potassium aspartate daily. Because of the symptomatology’s exacerbation, patient presented to the Emergency Department. Major biochemical abnormalities were potassium 2,8 mEq/l (normal value 3,5-5,5 mEq/l), creatine-phosfochinase 680 U/l (normal value ≤ 170 U/l) and metabolic alkalosis. Potassium infusion determined a rapid normalization of ion blood level. Investigating on medical history, we didn’t find any important disease with the exception of chronic constipation treated with a phytotherapic laxative containing liquorice, substance that patient took in a large amount as sweets too. This finding could explain the hypokalemia with the consequent myopathy because the glycirrinic acid, a common component of the natural liquorice, has a potent mineralcorticoid effect (primary pseudohyperaldosteronism). Mesureament of aldosteron blood level, <1 ng/dl (normal value 1-16 ng/dl), confirmed this iatrogenic hypothesis. Despite emphasized association between liquorice and hypertension, the patient was normotensive. Interrupted liquorice intake, after four weeks potassium and creatine-phosfochinase were normal and symptoms disappeared. Authors stigmatize how important is to include the use of phytotherapics in the patient’s drug history and that patients must be informed about the possible dangers due to them.